Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 13, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Apr 29, 2003, 9:27 PM CDT for Shelby County, Iowa. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2003, 9:27 PM CDT (02:27 UTC)
- Expired
- Apr 29, 2003, 9:45 PM CDT
- In force
- 18 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Shelby County, IA
The radar
The Omaha radar (KOAX), 106 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 7:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
917 WUUS53 KOAX 300227 SVROAX IAC165-300245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 926 PM CDT TUE APR 29 2003 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHELBY COUNTY IN SOUTHWEST IOWA * UNTIL 945 PM CDT * AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES WEST OF DEFIANCE...OR ABOUT 50 MILES NORTHEAST OF OMAHA...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... DEFIANCE LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4182 9554 4173 9537 4194 9500 4210 9521 $$ DEWALD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:20 PM CDT, 6 hours 7 minutes earlier.
Area forecast discussion, Apr 29, 3:20 PM CDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 320 PM CDT TUE APR 29 2003 FORECAST CHALLENGES...SEVERE/HEAVY RAIN POTENTIAL TONIGHT AND SEVERE POTENTIAL FOR WEDNESDAY. ATMOSPHERE TRYING TO RELOAD ACRS ERN NEBRASKA IN WAKE OF MORNING MCS. ELEVATED CONVECTION DVLPD IN 18Z-19Z PD JUST W OF CWA...BUT IT HAD WEAKENED AS IT MOVD INTO THE SLGTLY MORE STABLE ENVIRON OF ERN NEBR. ACTIVITY WAS NEAR 850 MB WRMFNT AS SFC WRMFNT HAD BEEN SUPPRESSED TO NRN KS. ADDITIONAL TSTMS XPCTED TO DVLP SHORTLY... EITHER IN CU FIELD NEAR WARMFNT OR ALNG 850 MB FNT W OF OR OVR WRN CWA. SITUATION SETTING UP FOR ANOTHER MCS OR TWO TO TRACK ACRS SRN CWA TNGT AS STG LOW LVL JET WL CONT FOCUSED TWD SERN NEBR THRU 12Z WED WITH SFC FNT MAKING LTL OR NO NWD PROGRESSION. BESIDES SVR THREAT...PER SWOMCD...SITUATION FAVORABLE FOR HEAVY RAIN AS PRECIPITABLE WATER VALUES QUITE HIGH AND TRAINING LIKELY. HEAVIER RAIN HAS BEEN SOMEWHAT LIMITED THUS FAR AND MOST AREAS ARE RELATIVELY DRY...THUS NO FLASH FLOOD WATCH ATTM. WL MENTION HEAVY RAIN ALONG WITH SVR THREAT THIS EVENING SRN ZONES. 12Z ANLYS ALSO SHOWD SECONDARY 850 MB BOUNDARY NRN NEBR WITH ACTIVITY N OF THIS FNT OVR SERN SD. THIS FRONT FCST TO SAG SWD AND WEAKEN OVERNIGHT WHICH SHOULD ALLOW OTHER ELEVATED CONVECTION TO BREAK OUT OVR NRN AND SPCLY NWRN CWA. IN OTHER WORDS...WL CONT CATEGORICAL POPS MUCH OF CWA TNGT. TEMPS DIDNT WARM QUITE AS MUCH AS EARLIER THOUGHT TDA..AND THUS LOWERED MOST LOWS. FOR WED...ANOTHER ACTIVE WEATHER DAY SHAPING UP AS A RATHER LARGE PIECE OF ENERGY EJECTS EWD OUT OF ELONGATED WEST COAST UPR LOW. ETA HAS COME AROUND TWD A FTHR SOUTH SOLUTION WITH RESPECT TO TRACK OF SFC LOW. GFS HAS BEEN LEANING TWD THAT SOLUTION NOW FOR THE LAST SVRL RUNS. LOOKING AT THE FRONTS PSN TDA...AND PSBL REINFORCEMENT DUE TO CONVECTION TNGT...THIS LOOKS REASONABLE. THUS WL ADJUST FCST AND ALLOW ONLY FAR SERN ZONES TO MAKE IT INTO THE WARM SECTOR WHICH MEANS LOWERING TEMPS A CATEGORY OR TWO MANY AREAS. WL CONT HIGH POPS WED AND WED NGT. ALTHO TORNADO THREAT MAY BE SUPPRESSED A LTL FTHR S THAN EARLIER ETA SUGGESTED...ELEVATED SVR STORMS STILL POSSIBLE AND WL LEAVE SVR THREAT MENTIONED SRN 1/2 OR SO OF CWA. WL DOWNPLAY THE SVR THREAT FAR NWRN CWA. GFS AND ETA DIVERGE ON SOLUTIONS ON THURSDAY AS GFS DVLPS A SECONDARY UPR LOW IN BROAD TROF AND MOVS IT ACRS CWA LATE THU. PREV FCST ALREADY HAD CHC SHWRS NWRN ZONES AND THIS LOOKS GOOD. ADDED SLGT CHC A LTL FTHR SE ON THU AS EVEN WEAKER ETA KEEPS BROAD UPR TROF OVR AREA AND KEEPS GENERATING QPF. WK RIDGING THEN EXPECTED FRI/SAT AND LEFT THOSE DAYS DRY. LATEST ECMWF AND GFS BRING NEXT UPR TROF TWD AREA SUN INTO MONDAY WITH CWA PRBLY RMNING ON COOL SIDE. THUS INCREASED POPS AND LOWERED TEMPS. LEFT TUE DRY FOR NOW. .OMA...NONE. CHERMOK
Hazardous weather outlook, Apr 29, 6:31 PM CDT, 2 hours 56 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-301100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 540 PM CDT TUE APR 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND WEDNESDAY STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP THIS EVENING ACROSS FAR SOUTHERN NEBRASKA AND SOUTHWEST IOWA...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 80. DAMAGING WINDS AND LARGE HAIL WOULD BE THE PRIMARY HAZARDS FOR THIS AREA. ADDITIONAL STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT ACROSS MUCH OF THE OUTLOOK AREA...ESPECIALLY ALONG AND SOUTH OF A LINE FROM NELIGH TO WAYNE. DAMAGING WINDS AND LARGE HAIL WILL AGAIN BE THE PRIMARY HAZARDS OVERNIGHT. A WARM FRONT WILL REMAIN OVER NORTHERN KANSAS AS LOW PRESSURE MOVES FROM EASTERN COLORADO TO WESTERN KANSAS BY MORNING. LOW LEVEL WINDS WILL CONTINUE TO INCREASE THIS EVENING WHICH WILL LIFT MOIST UNSTABLE AIR OVER THIS FRONTAL BOUNDARY. AS A RESULT...MUCH OF THE OUTLOOK AREA REMAINS IN A SLIGHT RISK OF SEVERE WEATHER THROUGH WEDNESDAY MORNING. AS LOW PRESSURE CONTINUES TO MOVE THROUGH CENTRAL KANSAS ON WEDNESDAY...THERE WILL BE A MODERATE RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON SOUTH OF A LINE FROM YORK TO FREMONT TO TEKAMAH... WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF EASTERN NEBRASKA. DAMAGING WINDS AND VERY LARGE HAIL WOULD BE THE PRIMARY HAZARDS...HOWEVER AN ISOLATED TORNADO MAY OCCUR ACROSS EXTREME SOUTHEAST NEBRASKA OR FAR SOUTHWEST IOWA WEDNESDAY AFTERNOON. WIND SHEAR WILL COMBINE WITH WARM MOIST AND VERY UNSTABLE AIR TO CREATE FAVORABLE CONDITIONS FOR SUPERCELL THUNDERSTORMS DURING THIS PERIOD. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE WEDNESDAY NIGHT...MAINLY ACROSS FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA WITH HAIL AND DAMAGING WINDS STILL POSSIBLE. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE THROUGHOUT THE WEEKEND AND INTO EARLY NEXT WEEK ON SATURDAY...SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT IF SEVERE WEATHER DEVELOPS ACROSS THE OUTLOOK AREA. SPOTTER ACTIVATION MAY BE LIKELY ON WEDNESDAY. DEWALD
In the hours before
Local storm report, Apr 29, 9:10 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
910 PM CDT TUE APR 29 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
850 PM 4 NW COLUMBUS NE .88 INCH HAIL
04/29/03 PLATTE REPORTED BY EMERGENCY
MANAGEMENT.
855 PM 4 NW COLUMBUS NE 1 INCH HAIL
04/29/03 PLATTE REPORTED BY STORM
SPOTTER, ON HIGHWAY 81.
855 PM PLATTE CENTER NE .88 INCH HAIL
04/29/03 PLATTE REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 10:07 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 23 min |
| Apr 30, 12:31 AM CDT | Severe Thunderstorm Warning | OAX | Harrison | 29 min |
| Apr 30, 6:03 AM CDT | Severe Thunderstorm Warning | OAX | Mills | 27 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.